A journey without end?

Last week I had yet another consultation with one of my oncologists (there are two who look after me at the moment, one for chemo and one for radiotherapy). This was to be the last one with the terrific Dr Moss, who looked after me during the chemotherapy. His last action in my treatment regime was to write a prescription for the drugs I am going to have to take long-term. These are an oestregen-suppressant and a bisphosphonate. He also prescribed some strong vitamin D3 tablets. The prescription could ONLY be dispensed in the hospital pharmacy – renowned for its long queues. So I left it at the desk, and opted to return to collect next day. They were short of one of the drugs, so I now have to negotiate with my GP to make up the shortfall, and ensure I can have a supply each month.

As is always the case with every therapy, he listed a whole lot of side-effects that may or may not happen to me. I am used to this now and manage to rise from the despondent atmosphere generated in the consultation room fairly rapidly by concentrating on my inner health, nutrition and exercise. It’s a fact that all these can help patients to overcome the worst.

Judith, today’s MacMillan nurse, handed me an armful of leaflets. I started to read them that evening, but eventually cast them aside. I can only take so much doom and gloom.

Side effects slow to clear

I am still experiencing some side-effects from the chemotherapy. One of these is an excessively dry mouth. This is, of course, due to the mucus in the mouth being attacked by the drugs. It causes the soapy taste that so distressed me for many days, and also the dry mouth. I’ve noticed that my skin gets very dry too, so I smother myself in E45 as often as possible. The dry mouth can be countered for a while by sucking an ice cube made of pineapple juice. This was a tip from an acquaintance who works in radiotherapy. I certainly hope it clears soon. I am to sing a very small solo at our choir’s forthcoming concert. At practice the other evening, I had to sip copiously at my water bottle to keep myself lubricated enough to produce a decent note or two.

The main side-effect of course is the lack of hair. I have learned to live with it, but I am impatient for it to start to grow back. So far there’s no sign of that. My eyebrows have become very sparse. I’ve always been quite proud of my well-defined eyebrows, and although still present, they are a shadow of what they were. And as for eyelashes: they have gone! The result is that I have turned into an eye-make-up junkie. Each day I pencil a line across my lids and fill in with a colour to suit my mood. It might be brown, purple, cream or green. For someone who as a rule rarely uses eye make-up I have turned into an expert! Well, not really, but the Look Good Feel Good class back in March certainly helped to boost my confidence.

I also suffer from hardened veins after sessions 3 and 4. The drugs damage the vein as they are pumped in – that’s why the highly experienced chemo nurses have to find a different vein each time. Had I been having more cycles, I would definitely have had a PICC line inserted – and that comes with its own issues. The pain in the veins is receding a bit now, but for a while it was quite painful if I turned my arm in a certain way.

And finally, I have developed a permanent sniffle. I thought I was getting hay fever – after all it is the time of the year for it – but it seems that a runny nose is yet another side-effect of my drug cocktail.

Exercise

I had a session with a personal trainer last week. She gave me some maytreeblossomstrengthening exercises to do on the new equipment that was delivered to the gym during my absence. They get my heart rate up to peak and also serve to strengthen my limbs. But I am mainly going to classes and picking up on some old acquaintances. Walking is still a delight, especially now in May. After the Royal Wedding on Saturday I took myself to the downs and woods near here and took some lovely pictures of the hedgerows.

Rota

The rota for my radiotherapy has been drawn up with a dozen friends and neighbours on call. I am so grateful to them all. I’m planning a big thank you get-together after it’s all over. We love parties in the summer, and this year shall be no exception.

I am also planning some travel – first to Singapore later this year for a family event, and next year Bob and I plan to go on a longish cruise with Cunard.

But first, let’s get this radiotherapy out of the way and then perhaps I can say I have reached a staging post in my journey. In fact, the journey won’t really ever end, because I will have to monitor myself, and be monitored, for the rest of my life. But I’m not going to let it spoil things. This year of treatment has been an investment in the rest of my life, and I certainly mean to live it well.

I have the occasional ‘bad’ moment when it all seems to get a bit too much and I start to question my entire existence on this planet, but such feelings pass soon enough. Since November I have been in something of a turmoil, both physically and emotionally, so I guess it’s natural to feel depressed at times. Be assured: it never lasts long!

 

 

Advertisements

One thought on “A journey without end?

  1. “I have the occasional ‘bad’ moment when it all seems to get a bit too much and I start to question my entire existence on this planet…” I’m pretty sure that applies to all of us at times, not just to someone suffering from cancer. Or maybe renovation has a similar effect?!

    I can’t recall whether you’ve considered/been recommended meditation as part of your treatment, but it might be worth trying. It’s quite good for helping you deal with stuff, regardless of whether your present moment is something you want to avoid or to savour more fully. (Disclaimer: I’m currently translating a large job involving meditation: your mileage may vary!)

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s